Oklahoma, 2018

Damaging Wind in Oklahoma, August 7, 2018

August 7, 2018 · NWS OUN · 1 event in 1 county or zone

Storms formed along a stationary front on the afternoon of the 7th and moved southward, producing a severe wind gust along the way.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed along a stationary front on the afternoon of the 7th and moved southward, producing a severe wind gust along the way.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 7, 2:06 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 7, 2:06 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
306 PM CDT Tue Aug 7 2018

.DISCUSSION...
Latest surface observations show a quasi-stationary front Cheyenne
to near Guthrie to near Cushing. The environment near this
boundary has become moderately unstable with MLCAPE 1,500-2,000
J/kg, due to diabatic heating of a comparatively more moist
boundary layer than has been seen the last few days. Isolated to
scattered convection has formed near this boundary. Effective
shear is marginally supportive of sustained updrafts and perhaps a
marginally severe wind/hail threat with the strongest storms into
early evening, especially given DCAPE up to 1,200 J/kg suggesting
brief strong/severe microbursts are possible with the most intense
storms.

Later tonight, modest strengthening of low-level jet orthogonal
to aforementioned boundary should support an increase in
convection. Furthermore, remnant MCS may move along and north of
the synoptic surface boundary as well. The greatest coverage
should be after midnight across northwest/north-central Oklahoma
spreading into portions of central Oklahoma late tonight and
eventually southeast portions of our area tomorrow morning.
Convection could linger into the afternoon across southern
portions of the area, and by evening/overnight will increase in
coverage again as another shortwave trough approaches. Some of
this is conditional on placement of synoptic boundary which will
likely be augmented by convective outflow. Additionally, there is
concern for locally heavy rainfall amounts given the anomalous
moisture (PWAT on average around ~1.75" in models) and weak
850-300 hPa flow. Any flooding/flash flooding concerns should be
localized as it appears now across mainly southern Oklahoma.

Showers and storms should decrease Thur-Fri but could linger near
the Red River, but most of the area will be dry and cooler than
has been seen the last several days. A closed low and return of
deeper moisture could bring an increase in convective coverage
late this weekend into early next week. Little/no change was made
to this portion of the forecast.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  83  69  88 /  80  70  50  10
Hobart OK         75  87  70  90 /  50  40  60  20
Wichita Falls TX  78  92  72  90 /  40  30  70  30
Gage OK           70  86  65  90 /  80  30  30  10
Ponca City OK     73  88  68  91 /  50  50  20  10
Durant OK         75  90  72  88 /  40  60  70  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/12
Hazardous weather outlook, Aug 7, 2:18 PM CST, 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
318 PM CDT Tue Aug 7 2018

OKZ004>048-050>052-TXZ083>090-082030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
318 PM CDT Tue Aug 7 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
This afternoon and evening, thunderstorms will be possible, mainly
across central and eastern Oklahoma, including the Oklahoma City
area. Additional thunderstorms are possible across much of the
area late tonight. A few storms could be strong to severe with the
primary hazard being damaging wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorms will be possible across most of the area Wednesday
and Thursday. The highest chances for thunderstorms are expected
early Wednesday morning, and late Wednesday night into early
Thursday morning. A few strong to severe storms will be possible
Wednesday across southwest Oklahoma and portions of western north
Texas, with a threat of damaging wind gusts.

At least a low chance for thunderstorms will continue through
Sunday, especially across the southern half of Oklahoma and
adjacent parts of north Texas.

.Heavy Rainfall...
Heavy rainfall will be possible across the northern two-thirds of
Oklahoma Wednesday morning, and then again Wednesday night into
early Thursday morning across the southern two thirds of
Oklahoma. Excessive rainfall may lead to localized flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 7, 1:42 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
242 PM CDT TUE AUG 7 2018

OKZ018>020-024>026-072030-
Payne OK-Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-Lincoln OK-
242 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Payne...southeastern
Kingfisher...Oklahoma...southern Logan...northeastern Canadian and
Lincoln Counties Until 330 PM CDT....

AT 237 PM CDT, strong thunderstorms were along a line extending from
near Agra to near Meridian to 4 miles northeast of El Reno, moving
east at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3578 9662 3544 9726 3557 9813 3599 9724
      3600 9674 3601 9662
TIME...MOT...LOC 1937Z 275DEG 31KT 3591 9684 3587 9722 3558 9792

WR
Special weather statement, Aug 7, 2:31 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
331 PM CDT TUE AUG 7 2018

OKZ019-024-025-072100-
Oklahoma OK-Logan OK-Canadian OK-
331 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Oklahoma...southeastern
Logan and northeastern Canadian Counties Until 400 PM CDT....

AT 329 PM CDT, strong thunderstorms were along a line extending from
near Meridian to near Edmond to near El Reno, moving east at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3568 9714 3560 9723 3541 9766 3547 9811
      3586 9744 3590 9726 3592 9714
TIME...MOT...LOC 2029Z 251DEG 12KT 3584 9725 3565 9748 3552 9795

BRB
Special weather statement, Aug 7, 2:58 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
358 PM CDT TUE AUG 7 2018

OKZ024-025-072130-
Oklahoma OK-Canadian OK-
358 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Oklahoma and east
central Canadian Counties Until 430 PM CDT....

AT 357 PM CDT, a strong thunderstorm was located over western
Oklahoma City, moving east at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

Locations impacted include...
West Oklahoma City, Yukon, Mustang, Wiley Post Airport, and Will
Rogers Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3557 9746 3538 9755 3538 9770 3545 9783
      3562 9775
TIME...MOT...LOC 2057Z 290DEG 11KT 3551 9770

BRB

The radar

The Norman radar (KTLX), 39 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oklahoma

When
August 7, 3:07 PM CST
Where
Oklahoma County, 0.56 mi E of (Pwa)wiley Post Apt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.530, -97.640

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779599.